Wyoming, 2019Winter Storm in Wyoming, March 13 to 14, 2019
March 13 to 14, 2019 · NWS BYZ · 1 event in 1 county or zone
A strong upper low moved across Wyoming during the 12th and 13th. This low provided a deep upslope flow across the northern Big Horn Mountains resulting in heavy snow, strong gusty winds, as well as blowing and drifting snow.
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong upper low moved across Wyoming during the 12th and 13th. This low provided a deep upslope flow across the northern Big Horn Mountains resulting in heavy snow, strong gusty winds, as well as blowing and drifting snow.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Billings, MT wrote its last area forecast discussion before the first event at Mar 13, 3:09 AM MST, 4 hours 51 minutes earlier.
Area forecast discussion, Mar 13, 3:09 AM MST, 4 hours 51 minutes before
Area Forecast Discussion
National Weather Service Billings MT
409 AM MDT Wed Mar 13 2019
.SHORT TERM...valid for Tdy and Thu...
Winter storm is taking shape over Wyoming and Nebraska early this
morning, and it is moving rapidly to the north. Expect snow to
get going over the next 3 to 4 hours over southern zones, with
northerly winds increasing by mid to late morning. By this
afternoon areas of heavy snow, strong winds (50mph), and blowing
snow will begin producing Blizzard conditions from Sheridan county
northeast into Powder River and Carter counties. Winds currently
looking just a bit weaker for southern Big Horn/Rosebud counties
(40mph) so will keep the Winter Storm Warning in place there, but
may need an upgrade to a Blizzard warning if wind speeds increase
just a bit more. Upslope winds into the Beartooth mountains will
bring 3 to 6 inches of snow there with some blowing and drifting
for a Winter Weather Advisory. Further north snow accumulations
diminish quickly but the combination of several inches of snow and
the gusty winds are enough to produce some travel difficulties,
so have a Winter Weather advisory for counties from Yellowstone/N
Big Horn to the northeast along I-94 and into Fallon county. The
harshest conditions with this system will be tonight. Travel may
become impossible along portions of I-90 south of Crow Agency and
US212 east of Crow Agency. At this point travel should be
discouraged heading south and east of Billings through at least
mid day tomorrow.
Overall the storm system is behaving pretty close to the model
guidance. The kicker system that was to arrive overnight from the
northwest has not made it into our area yet, getting stalled over
NW Montana, and may end up staying further west than expected.
This may allow the main system to shift just a bit further north
and west than the current track, which would bring more snow and
wind further northwest into the advisory areas. Will keep a close
eye on this through the day today and make changes to the winter
storms highlites as needed.
Storm system exits pretty quickly to the east of the area tomorrow
morning. Winds will be 6 hours or so slower than snowfall to come
to an end, so may have to deal with blowing/drifting snow into
Thursday afternoon. A clear and cold night in store Thursday night
with fresh snow and strong radiational cooling. Chambers
.LONG TERM...valid for Fri...Sat...Sun...Mon...Tue...
Mainly dry conditions are expected to prevail through the long
term as high pressure builds over the West. A weak disturbance
dropping over the east side of the ridge axis could produce a few
showers over the southwest mountains early next week. High
temperatures look to range from the 30s to 40s most days with some
locations pushing 50 degrees. Low temperatures look to range from
the teens to 20s most nights/mornings. Snow melt will continue
across the region with potential hydrologic issues. STP
&&
.AVIATION...
VFR conditions will continue through most of the overnight then
transition to MVFR and localized IFR conditions this morning.
Snow will develop across the area between 12z and 18z. Winds will
also increase with gusts of 30 to 40 knots over southeast Montana
and north central Wyoming. Snow combined with blowing snow could
produce LIFR conditions especially around KSHR to K00F to K97M.
Mountains will be obscured through the forecast period. STP
&&
.PRELIMINARY POINT TEMP/POPS...
Tdy Thu Fri Sat Sun Mon Tue
-------------------------------------------------------
BIL 034 018/037 017/042 022/044 023/046 025/046 025/046
6/S 50/B 00/B 10/U 00/B 11/B 10/U
LVM 029 010/031 013/040 017/044 020/045 021/042 020/043
8/S 81/B 00/N 00/B 00/B 11/B 11/U
HDN 032 016/035 010/040 017/042 017/044 020/045 020/045
8/S 81/B 00/B 10/U 00/B 11/B 10/B
MLS 032 018/031 009/034 017/036 015/037 020/038 020/037
7/S 60/B 10/B 00/B 00/B 11/B 00/B
4BQ 031 019/031 010/037 017/038 016/039 019/040 020/040
+/S +2/S 00/B 00/U 00/B 11/B 10/B
BHK 029 018/030 010/033 015/035 014/035 017/035 019/034
7/S 91/N 10/U 00/B 00/B 11/B 00/B
SHR 030 020/032 011/041 019/043 020/044 022/044 023/044
+/S +3/S 00/B 10/U 00/U 11/B 11/B
&&
.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...Winter Weather Advisory in effect until noon MDT Thursday FOR
ZONES 30>33-35-57.
Blizzard Warning in effect until noon MDT Thursday FOR ZONES
36-37.
Winter Storm Warning in effect until noon MDT Thursday FOR
ZONES 38-58.
Winter Weather Advisory in effect until 6 AM MDT Thursday FOR
ZONES 39-56-65-66.
WY...Blizzard Warning in effect until noon MDT Thursday FOR ZONE
99.
Winter Storm Warning in effect until noon MDT Thursday FOR
ZONE 98.
&&
weather.gov/billingsHazardous weather outlook, Mar 12, 2:50 PM MST, 17 hours 10 minutes before
Hazardous Weather Outlook
National Weather Service Billings MT
350 PM MDT Tue Mar 12 2019
MTZ028>032-034-035-039>042-056-057-063>068-122300-
Southern Wheatland-Musselshell-Treasure-Northern Rosebud-Custer-
Northern Stillwater-Yellowstone-Eastern Carbon-Northern Park-
Northern Sweet Grass-Golden Valley-Red Lodge Foothills-
Northern Big Horn-Judith Gap-Paradise Valley-Livingston Area-
Beartooth Foothills-Absaroka/Beartooth Mountains-Crazy Mountains-
350 PM MDT Tue Mar 12 2019
This Hazardous Weather Outlook is for portions of central
Montana...south central Montana and southeast Montana.
* WHAT...Significant Weather Change.
* WHERE...Southern Montana
* WHEN...late tonight through Thursday morning.
* ADDITIONAL DETAILS...A storm system will bring gusty winds and
periods of snow to the area starting Tuesday night. Snow
accumulations generally in the 1 to 3 inch range are expected,
with locally heavier amounts possible. Gusty winds will produce
some areas of blowing snow. Plan for winter travel conditions
Wednesday and Thursday.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Hazardous Weather Outlook is issued when hazardous weather could
impact the region within the next week. Be sure to stay tuned for
future updates as locations, timing, and impacts could change.
Begin preparations to mitigate any impacts that could result from
the hazardous weather.
&&
Winter Storm, Northeast Bighorn Mountains
- When
- March 13, 8:00 AM MST to March 14, 1:27 AM MST
- Where
- Northeast Bighorn Mountains forecast zone
- Reported by
- Department of Highways
Snowfall amounts across the area were in the 12 to 14 inch range. In addition, winds gusted to 45 mph. This resulted in blowing and drifting snow resulting in the closure of US 14.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flooding in Nebraska, March 13 to 31, 20193 deaths · $494 million · 97 events
- Blizzard in Colorado, March 13 to 14, 20193 deaths · $100,000 · 2 events
- Flash Flood and Flooding in Nebraska, March 13 to 16, 20191 death · $27 million · 34 events
- Cold in Nevada, March 13 to 14, 20192 deaths · 1 event
- Flash Flooding and Blizzard in Nebraska, March 13 to 21, 2019$49 million · 59 kt wind · 77 events
- Flooding in South Dakota, March 13 to 15, 2019$29 million · 25 events
- Flash Flooding and Flooding in Iowa, March 13 to 19, 2019$7.4 million · 53 events
- Blizzard and Winter Storm in South Dakota, March 13 to 14, 20191 death · 24 events
- Blizzard in Wyoming, March 13 to 14, 20191 death · 19 events
- Flooding in Iowa, March 13 to 15, 2019$21 million · 12 events
- Blizzard and High Wind in Colorado, March 13 to 14, 20191 death · 52 kt wind · 11 events
- Flooding in South Dakota, March 13 to 31, 2019$2.2 million · 50 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 807144.